Ask a doctor

What to Do About Restylane Bruising?

I had Restylane injected under my eyes, just above my cheeks. I developed severe bruising that lasted for almost 6 weeks. It has been 6 months since the procedure, and I still have what looks like lingering bruises where the Restylane was injected. Also, the doctor who did this over-filled the right side and you can clearly still see the filler bulging out in a line under my eye where he injected it.

Will the bruising and bulging go away? What can I do about it? Do I need to have other treatments? I don't want to have any injections to dissolve it at this point because of the bruising.

Doctor Answers 15

Is it truly a bruise? Maybe Restylane was injected too superficially.

At our Sonoma County plastic surgery office, we see many patients for filler injections. These are active, Wine Country-lifestyle plastic surgery patients who want to minimize down time. As such, we ask that patients do not take aspirin or Ibuprofen for one week prior to injection with any fillers. We inject slowly and use ice to help minimize swelling.At the completion of the procedure we often apply Arnica gel to the treated areas. Many patients also take Arnica pills to help with swelling and these are available at organic grocery stores.

Bruises usually resolve within 4 weeks completely. A bruise that lasts as long as 6 months would be extremely unusual. I would suspect that the filler could have been injected too superficially. This can cause a grey/blue hue, which will be present until the filler absorbs at 6-12 months. If the blue area is concentrated to a small segment, a large bore needle can be used to puncture the area and manually extrude the material to remove it. Otherwise, waiting for reabsorption would be the only alternative.

Santa Rosa Plastic Surgeon
5.0 out of 5 stars 26 reviews

Bruising for 6 months after Restylane

If you still have bruising or discoloration 6 months after injections, it's possible that you have a condition called hemosiderin staining. We use q-switched lasers to resolve the dark discoloration.

It's also possible that you are experiencing the Tyndall Effect, which is caused by injecting dermal fillers too superficially (too close to the surface of the skin). In this case, it's possible to resolve with hyaluronidase. If you're worried about additional bruising you may want to find a different injector that has experience with reversing Restylane injections to decrease the risk of additional bruising.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Hyperpigmentation or staining may be a cause of your prolonged 'perceived' bruising.

It would be advisable to go back to your treating physician for re-evaluation. After six months, your bruising should have resolved months earlier. In fact, it is usual for the bruising to have subsided three weeks from the time of the initial Restylane® injection. There is something else going on.

The Tyndall effect has been discussed by many of the other physicians. This is represented by a bluish discoloration to the skin due to the product being placed too superficial in the skin layer. Another very likely cause of your 'perceived' persistent bruising may be due to hyperpigmentation or staining of the facial skin.

Hyperpigmentation or staining is a brown discoloration to the skin. This is usually due to the iron that is normally found in blood oxidizing and discoloring the skin, creating various hues of brown. It would be advisable that you wear sunscreen with a high SPF.

If no improvement seen in one or two months, then there are other definitive measures that may be employed such as hydroquinone, Retin-A, and/or IPL. All of the above should be discussed with your treating physician.

Thanks for your question.

Stephen A. Goldstein, MD
Englewood Plastic Surgeon

Bruising is very common in the lower eyelids

Lower eyelid fillers are a very difficult procedure with a high incidence of bruising in the best of hands. Your description sounds like bruising. As Dr. Beraka said, it is possible that the bruising is not actually bruising, but is the Tyndall effect instead.

For most patients, bruising will resolve. It may take several months. 6 months is on the longer end... some may take 8 or 9 months. Infrequently, some patients will have "permanent bruising" where the lower eyelid skin retains the pigment. That is a very troubling problem and may be helped with certain lasers.

If it is the Tyndall effect (fine blue lines or drops), then it will go away once the Restylane wears off (6 months to one year). I would wait for a few more months and see. If it is the Tyndall effect, it should wear off as the Restylane is absorbed. Injected hyaluronidase to dissolve the Restylane does not usually cause bruising, but it may not be worth the risk in your eyelids.

Sirish Maddali, MD
Portland Plastic Surgeon

Give it time.

First of all, please be very cautious before having anyone inject anything around your eyes. The skin around your eyes is much thinner than elsewhere on your face and body. Therefore, having injections in this area has a higher incidence of visible material and side-effects from the injections - such as bruising. The discoloration you are describing may be bruising which should resolve over time. However, the discoloration may actually be the injected material as well. If the injectate is too superficial or in too large of droplets, then the light hitting your skin may refract differently causing a bluish hue which may be confused with bruising. As the material is metabolized and disappears, then the discoloration should go away as well. You are correct to not have any further injections - especially until your current problem is resolved.

I hope this is helpful.

David Shafer, MD

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 66 reviews

Time is your friend

Even though most of the injectable fillers show significant resorption at 6 months some patients can experience lasting effects beyond that.

Try gentle massage and give it another 3 months. The bruising should resolve within this period of time. You are right to not consider additional treatments at this time.

I hope this helps.

Bruising Not Uncommon

It’s unusual for patients to develop bruising following the use of injectable fillers. Never the less, this complication may occasionally occur following these injections.Bleeding and bruising aren’t usually related to the filler material, but instead are related to the injection technique and the patients clotting mechanism.
Six months after Restylane injection lower eyelid discoloration is probably not related to bruising. Although, in rare situations hemosiderin deposits may cause this type problem, this is unlikely as well.
This discoloration is most likely secondary to superficial deposits of Restylane. This phenomena can cause a bluish discoloration which can mimic bruising.Under these circumstances, Restylane can be removed by perforating the skin with a needle and manually extracting the material.It can also be treated with the enzyme hyaluronidase which dissolves hyaluronic acid.
In someone who’s afraid of needles and is unwilling to utilize these treatment options, the only alternative is the passage of time.With time, Restylane will eventually resorb.
It’s therefore important to discuss your situation with your provider.Hopefully your provider can formulate an alternative plan that addresses needle sticks and pain management so this problem can be brought to a quick resolution.

Bruising after Restylane

The “bruising" that you see may actually be the filler if it has a bluish tinge and is still bulging….you may need hyaluronidase to dissolve it and it typically does NOT bruise much if you are off blood thinners.

Suzanne Kilmer, MD
Sacramento Dermatologic Surgeon
4.5 out of 5 stars 4 reviews

Restylane Bruising

It is very difficult to comment without photos, but it sounds like the “lingering bruise” is the actual product. Restylane turns blue under the skin, and due to the thin skin under the eyes, it can be visible. It could also be a stain from the prolonged bruising. Please consult a board certified plastic surgeon for further treatment options.

Tim A. Sayed, MD, FACS
Boca Raton Plastic Surgeon
5.0 out of 5 stars 15 reviews

Bruising after Restylane injection

Restylane is a very popular and effective hyaluronic acid-base dermal filler. It has been used widely throughout the face for the correction of deep lines and wrinkles. The trickiest area to inject in the face is the area under the eyes, because this area has very thin skin, which can make lumps obvious, and a high concentration of blood vessels, which can create long-term bruising. In our practice, we provide patients with ice packs to use immediately after their injection. If you continue to have some bruising in this area, you can expect the bruising to go away on its own in 2 to 3 weeks.

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 68 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.